by Neil Bauman, Ph.D.
In the last e-zine, I wrote about a man that was having trouble hearing his piano on key, and how my wife hears two different pitches—one in each ear. They are not the only ones with this problem.
The day the e-zine came out, Joyce wrote:
I was most interested in your article “When Your Piano Sounds Bad,” especially your wife’s experience with different pitches in each ear. Despite my being born with a moderate-to-severe bilateral sensorineural hearing loss, I was also born with perfect pitch—the ability to identify musical notes without a reference.
I have been involved in numerous music-related jobs (playing the piano, directing choirs, directing or playing handbells, etc.) up until a very bizarre change took place almost overnight. My perception of pitches has changed.
When this first happened, I would hear the song being transposed up a half or whole step even in the middle of the song (as I turned the page). It was maddening. Then it seemed to “settle” to the point that it only seems “off” when I’m a certain distance from the source of the sound. When I am in the congregation looking at the hymnal, the hymns sound as if they are in a different key than they are written. But when I go up to the piano, organ, or whatever instrument, it is in the correct key.
I can still play the piano, but always fear one day that even the piano will be in a different key as I’m playing it. I don’t sing anymore, as I never know if I’m hearing the correct key as they’re playing. I truly wish I understood this difference in perception of pitch. If you know of any research in this area, please pass it on.
If anyone else has problems with pitch because of their hearing loss, I’d love to hear from you. I’m curious as to how common this problem really is, and if you’ve found ways to overcome it, Also, if you know of any research on this subject, please let me know.
Since I wrote the above, I’ve found four other drugs that can cause messed up pitch perception.
The drug Carbamazepine (Tegretol) causes music to typically sound a semitone lower that it really is. You can read about several people’s experiences in my article “Carbamazepine and Lowered Pitch Perception“.
Also, the beta-blocker, Propranolol (Inderal) also causes pitch distortion. See my article “Propranolol and Distorted Pitch Perception“.
Another beta-blocker, Atenolol (Tenolin) can also cause hearing music in the wrong pitch. For example, a man found that when he took Atenolol at higher doses his ears heard music at the wrong pitch. When he lowered the dose to 12.5 mg. this pitch distortion didn’t occur.
Another man reported, “I take Atenolol daily for hypertension and it seems this contributes to my loss of pitch (strangely bass notes only) when gigging in my rock band?”
The anti-convulsant drug Pregabalin (Lyrica) can also cause pitch distortion. For example, a man found that sometimes when he took Pregabalin his ears would hear music at the wrong pitch.